Mississippi, 2007

Hail and Damaging Wind in Mississippi, March 1, 2007

March 1, 2007 · NWS MEG · 7 events in 4 counties and zones

A strong upper level low pressure system with trailing cold front moved into North Mississippi during the early morning hours of March 1, 2007. The upper level low brought showers and some severe thunderstorms to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper level low pressure system with trailing cold front moved into North Mississippi during the early morning hours of March 1, 2007. The upper level low brought showers and some severe thunderstorms to the region. The severe thunderstorms mainly produced large hail but there was also some damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 10:03 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 28, 10:03 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1003 PM CST WED FEB 28 2007

.UPDATE...

ELEVATED SHOWERS ARE BEGINNING TO DEVELOP ACROSS ARKANSAS. A
STRONG UPPER LEVEL TROF WILL BECOME NEGATIVELY TILTED OVER THE
SOUTH CENTRAL PLAINS BY MORNING. STRONGLY DIFFULENT FLOW ACROSS
THE LOWER MISSISSIPPI VALLEY WILL HELP CREATE PLENTY OF UPWARD
MOTION ACROSS THE MID SOUTH. THIS INCREASING UPWARD MOTION
COMBINED WITH STRONG LOW LEVEL MOISTURE ADVECTION WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE MID SOUTH
OVERNIGHT. STEEP MID LEVEL LAPSE RATES COULD RESULT IN LARGE HAIL
IN SOME OF THE THUNDERSTORMS AFTER MIDNIGHT.

A 990 MB LOW PRESSURE CENTER OVER NORTHERN OKLAHOMA WILL LIFT
NORTHEAST AND INTENSIFY OVERNIGHT AS A COLD FRONT BEGINS TO
SHIFT EAST. MOISTURE RETURN CONTINUES OVER THE ARKLATEX THIS
EVENING WITH 60 DEGREE DEWPOINTS REACHING INTO SOUTHWEST ARKANSAS
CREATING AN AXIS OF INSTABILITY. BY MORNING THE COLD FRONT WILL BE
PUSHING INTO WESTERN ARKANSAS AND THE INSTABILITY AXIS...WITH
500-1000 J/KG OF MLCAPE...WILL MOVE EAST IN ADVANCE OF THE FRONT.
THIS INSTABILITY AXIS COMBINED WITH TREMENDOUS LOW LEVEL WIND
SHEAR...0-1KM HELICITY VALUES OVER 300 M2/S2...WILL RESULT IN AN
INCREASING TORNADO THREAT STARTING LATE TONIGHT WEST OF THE
MISSISSIPPI RIVER MOVING EAST ACROSS THE MID SOUTH DURING THE DAY
AS THE FRONT PUSHES EAST TO THE TENNESSEE RIVER AROUND 21Z. THERE
WILL ALSO BE A HAIL AND DAMAGING WIND THREAT AS WELL.

UPDATES TO ZFP AND HWO ARE ALREADY ISSUED.

.PREV DISCUSSION... /ISSUED 235 PM CST WED FEB 28 2007/

SEVERE WEATHER EVENT APPEARS LIKELY FOR THE MIDSOUTH LATE TONIGHT
AND THURSDAY. LIKE LAST SATURDAY...INSTABILITY WEAK TO MODERATE AT
BEST... THOUGH ITS DIFFICULT TO IMAGINE STRONGER WIND SHEAR. THIS
WILL LEAD TO A THREAT OF ISOLATED TORNADOES...SHOULD STORMS
DEVELOP DEEP ENOUGH UPDRAFTS AND CAN BECOME ROOTED IN THE BOUNDARY
LAYER. MID LEVEL LAPSE RATES OF 7 TO 7.5 DEG C WILL AID THE
POTENTIAL FOR LARGE HAIL.

AT DISCUSSION TIME...GOES WATER VAPOR IMAGERY SHOWED AN UPPER
LEVEL TROF OVER THE GREAT BASIN. A DOWNSTREAM SHORTWAVE TROF WAS
NOTED NEAR KANSAS CITY. SOUTH OF THIS LEAD SHORTWAVE...AN ACTIVE
SOUTHERN BRANCH OF THE UPPER JET WAS SPREADING CONSIDERABLE HIGH
CLOUDS INTO THE MIDSOUTH. THE GREAT BASIN UPPER LOW WILL LIFT TO
NORTHEAST KS...WITH AN ASSOCIATED SURFACE LOW OVER NORTHERN MO BY
DAYBREAK THURSDAY. THE MIDSOUTH WILL REMAIN IN THE WARM SECTOR
OVERNIGHT...WITH ISOLATED SHOWERS AND STORMS EXPECTED NEAR A
NORTHWARD ADVANCING WARM FRONT.

SCATTERED TO NUMEROUS STORMS WILL LIKELY DEVELOP OVER AR
OVERNIGHT... SPREADING INTO NORTHEAST AND EAST CENTRAL AR TOWARD
MORNING. ALTHOUGH NOT NECESSARILY DEPICTED IN THE MODEL QPF
FIELDS...EXPECT A BROKEN TO LINEAR CONVECTIVE LINE ALONG AND
AHEAD OF THE EASTWARD MOVING COLD FRONT. THIS AREA WILL BE UNDER
STRONGLY DIFFLUENT FLOW ALOFT...OVERSPREADING 0 TO 3 KM HELICITIES
IN EXCESS 700 M2/S2...AT LEAST ACCORDING TO THE 12Z NAM MODEL.
EXPECT THE COLD FRONT TO SWEEP THROUGH THE MIDSOUTH DURING LATE
MORNING AND EARLY AFTERNOON. TORNADO THREAT WILL CONTINUE NEAR THE
EASTWARD ADVANCING COLD FRONTAL BOUNDARY DURING THE DAY. LIMITING THE
SEVERE POTENTIAL SOMEWHAT...BOUNDARY LAYER CAPES MAINLY BELOW
1000 J/KG.

COOLER...DRIER AIR SPREADS THROUGH THE MIDSOUTH THURSDAY
EVENING...WITH RELATIVELY UNEVENTFUL WEATHER EXPECTED THROUGH THE
MIDDLE OF NEXT WEEK.

HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED AND A SPECIAL WEATHER
STATEMENT ISSUED REGARDING THE SEVERE WEATHER THREAT TONIGHT AND
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  68  43  67 /  70  70  10  10
MKL  58  68  38  61 /  60  70  10  10
JBR  57  66  38  62 /  70  60  10  10
TUP  57  72  40  64 /  60  80  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM/PWB
Hazardous weather outlook, Feb 28, 9:40 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CST WED FEB 28 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
940 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 AM TO THE NORTH
AND WEST OF A IUKA MISSISSIPPI THROUGH NEW ALBANY MISSISSIPPI TO
COFFEEVILLE MISSISSIPPI LINE. LARGE HAIL WILL BE THE PRIMARY THREAT
OVER THE SLIGHT RISK AREA OVERNIGHT WITH DAMAGING WINDS AND ISOLATED
TORNADOES POSSIBLE WEST OF THE MISSISSIPPI RIVER TOWARD DAYBREAK.

A MOIST AND MODERATELY UNSTABLE AIRMASS WILL CONTINUE TO SPREAD FROM
THE ARKLATEX REGION INTO THE MIDSOUTH OVERNIGHT...IN ADVANCE OF A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM LIFTING INTO THE CENTRAL
PLAINS. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER
ARKANSAS AND MOVE ACROSS THE MID SOUTH AFTER MIDNIGHT. THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL. TOWARD DAYBREAK INSTABILITY
WILL INCREASE WEST OF THE MISSISSIPPI RIVER. THIS INCREASING
INSTABILITY COMBINED WITH VERY STRONG WIND SHEAR WILL BE SUFFICIENT
TO SUPPORT THE DEVELOPMENT OF DESTRUCTIVE AND FAST MOVING TORNADOES
LATE TONIGHT WEST OF MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE MID SOUTH ON
THURSDAY. A COLD FRONT WILL PUSH THROUGH THE MID SOUTH THURSDAY. THE
TORNADO...DAMAGING WINDS AND LARGE HAIL THREAT WILL CONTINUE OVER
THE MIDSOUTH ON THURSDAY...SPREADING EAST FROM EASTERN ARKANSAS
AROUND DAYBREAK...TO THE TENNESSEE RIVER VALLEY AND NORTHEAST
MISSISSIPPI IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE TONIGHT...MAINLY WEST
OF THE MISSISSIPPI RIVER...AND ACROSS THE ENTIRE MID SOUTH DURING
THE DAYLIGHT HOURS THURSDAY.

SJM

In the hours before

Special weather statement, Feb 28, 10:17 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 PM CST WED FEB 28 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
1017 PM CST WED FEB 28 2007

...SEVERE WEATHER...INCLUDING ISOLATED TORNADOES...POSSIBLE LATE
TONIGHT AND ON THURSDAY...

MOIST GULF AIR WILL SPREAD INTO THE MIDSOUTH TONIGHT...IN ADVANCE
OF A STRONG LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL PLAINS.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL LIKELY DEVELOP OVER
ARKANSAS TONIGHT AND MOVE ACROSS MUCH OF THE MID SOUTH. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL.

TOWARD DAYBREAK THE INSTABILITY WILL BEGIN TO INCREASE WEST OF THE
MISSISSIPPI RIVER IN ADVANCE OF AN APPROACHING COLD FRONT. THIS
INSTABILITY COMBINED WITH VERY STRONG WIND SHEAR WILL CREATE
FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF ISOLATED FAST MOVING
TORNADOES...AS WELL AS DAMAGING WINDS AND LARGE HAIL. THE TORNADO
THREAT WILL GREATEST OVER EASTERN ARKANSAS LATE TONIGHT.

THE SEVERE WEATHER THREAT WILL SHIFT GRADUALLY EAST THROUGH THE
MIDSOUTH DURING THE DAY ON THURSDAY. ISOLATED TORNADOES...DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE.

SINCE THERE IS A POSSIBILITY OF NIGHTTIME TORNADOES...RESIDENTS
OF THE MIDSOUTH SHOULD ENSURE THAT THERE IS A METHOD OF BEING
AWAKENED AND ALERTED TO SEVERE WEATHER. NOAA WEATHER RADIO CAN
PROVIDE LIVE SAVING ALERTS WHEN SECONDS COUNT.

SJM
Special weather statement, Feb 28, 11:28 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CST WED FEB 28 2007

MSZ002-TNZ089-010600-
MARSHALL MS-FAYETTE TN-
1128 PM CST WED FEB 28 2007

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND MARSHALL
COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES NORTH OF BYHALIA AT 1128 PM CST...MOVING NORTHEAST AT
55 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Mar 1, 12:15 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1215 AM CST THU MAR 1 2007

TNZ020-021-052-010645-
CARROLL TN-GIBSON TN-MADISON TN-
1215 AM CST THU MAR 1 2007

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CARROLL...GIBSON AND
MADISON COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 6 MILES NORTHEAST OF MERCER AT 1215 AM CST...MOVING NORTHEAST
AT 60 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL...GIBSON AND MADISON COUNTIES...INCLUDING THE
CITIES OF HUMBOLDT...JACKSON AND MILAN...SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The Columbus AFB radar (KGWX), 55 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
March 1, 12:25 AM CST to 12:35 AM CST
Where
Lee County, Tupelo
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.270, -88.720

Nickel to quarter size hail fell in Tupelo.

Thunderstorm Wind, Lee

When
March 1, 12:31 AM CST to 12:36 AM CST
Where
Lee County, Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
34.270, -88.720

Straight line winds knocked down a road sign near Tupelo.

Hail, Lee

When
March 1, 1:15 AM CST to 1:20 AM CST
Where
Lee County, Tupelo Arpt
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.270, -88.770

Hail, Benton

When
March 1, 1:22 AM CST to 1:37 AM CST
Where
Benton County, Ashland
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.830, -89.170

Nickel to quarter size hail fell in Ashland.

Hail, Lee

When
March 1, 3:15 AM CST to 3:20 AM CST
Where
Lee County, Saltillo
Measured
0.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.380, -88.680

Hail, Prentiss

When
March 1, 3:45 AM CST
Where
Prentiss County, Booneville
Measured
1 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.650, -88.550

Hail, Itawamba

When
March 1, 11:00 AM CST
Where
Itawamba County, Kirkville
Measured
0.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.450, -88.500

Penny size hail fell near the intersection of Natchez Trace Parkway and Highway 371.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19946, 19958, 19947, 19948, 19949, 19950, 19951.